Should You Change Your Antidepressants to Avoid Side Effects?

If you are experiencing troubling side effects from your antidepressant, your first course of action could have been to try a different medication. Wellbutrin and Serzone, two of the newer antidepressants, have different side effects and a completely different mode of action from SSRIs, tricyclics, and MAO inhibitors. They are not associated with weight gain or sexual problems. Like all medications, though, they are not without their side effects. Thirty-two percent of patients experience agitation and 20 percent experience tremors while taking Wellbutrin. Serzone causes drowsiness in 25 percent of patients and can cause dry mouth, constipation, nausea, and dizziness, as well as have interactions with other drugs, such as Xanax.

Of course, you need to discuss with your doctor whether you could safely switch to a different medication. Two options you might explore are reducing your dosage or changing the timing of your dose. Studies have indicated, however, that dosage reduction may not be a safe alternative, since it appears that the dose that gets you well is the dose necessary to keep you well. I will only rarely consider dosage reduction as a reasonable alternative, thus lowering the risk of relapse. Changing the timing of your dose is a reasonable approach to reducing symptoms such as drowsiness or even sexual dysfunction, which can both be worse when the level of medication is at its peak in your bloodstream.

If you have gone through several antidepressants and found that one is better at relieving your depression, you should probably stay on that medication and work on alleviating its side effects. By the same token, you may need to be on a combination of antidepressants. (Many doctors, including myself, have found that combination of agents actually work better than a single one) If you have not yet tried switching medicines, however, your doctor may be able to prescribe a different antidepressant that is just as effective but with fewer side effects.

Manipulating antidepressants requires expertise, which is why I strongly recommend that you see a psychopharmacologist if you decide to go this route. Most primary-care physicians (and even many psychiatrists) are not well versed in these wrongful symptoms caused by each antidepressant, and they may not understand the interactions among combination's. Psychiatrists who are certified in psychopharmacology by the American Society of Clinical Psychopharmacology) have demonstrated expertise in prescribing antidepressants and other mood-altering medications. 'They also understand how these medications affect the body and are more familiar with their side effects. Keep in mind that the optimal goal is to find a medication that stabilizes your moods with a minimal number of side effects. You may not be able to find an antidepressant that is side-effect free, but you'll be able to find one that allows you to have a full life once you begin following orthomolecular psychiatry.